Medications all have some form of side effects, and a recent study revealed one third of Americans are are currently taking medications that may cause the unwanted side effects of depression. Published by the Journal of the American Medical Association the study is the largest of its kind, after previous smaller studies have found similar results.
Approximately 200 medications were found to lead to depression, many of which are prescribed to older adults with ailments like acid reflux and hypertension. What’s concerning is many doctors are unaware that several commonly prescribed medications can increase risk for depression.
The number of drugs taken had a direct impact on risk for depression. While 7 percent of people taking one of the drugs were depressed, those taking three or more resulted in 15.3 percent with depression. Again this raises concern for older adults who often take more medications, and are more susceptible to their side effects.
“...bear in mind that most people taking these medications, even those who are on three or more of them, don’t have depression...” - Mark Olfson, Columbia University Irving Medical Center
That said, even those taking these drugs associated with depression, may not experience the disorder, and even if they do it may not be caused by the medication. Many individuals have depression before taking the drugs, and others may be experience depression caused by suffering from their various health conditions.
Regardless of the cause of depression, it’s important to seek support if you are experience persistent depression symptoms. Begin by visiting a therapist to assess your symptoms and then provide therapeutic support as needed.
You still will want to be aware of this connection though as changing medication may be the best way to alleviate the depression.
If you believe this study’s results may impact you there are a few things you can do to take steps and avoid or address this potential side effect.
If you’re noticing any symptoms of depression you’ll want to talk with your doctor to determine if any of your medications may be the cause. Be sure to consider all of your medications including OTC and prescriptions so you can review them all with your doctor. You should try to this type of medication review once year whether you feel depressed or not. If you feel your doctor is not well-versed on the side effects try to make an appointment to review them with the pharmacist who issues your medication.
1. Opioids: hydrocodone combination meds (Lorcet, Norco, Vicodin, generic and more) and tramadol (ConZip).
2. Allergy and asthma medications: over-the-counter cetirizine (Zyrtec and generic) and the prescription drug montelukast (Singulair).
3. Over-the-counter proton-pump inhibitors: omeprazole (Prilosec, Zegerid and generic) and esomeprazole (Nexium and generic), as well as the antacids ranitidine (Zantac and generic) and famotidine (Pepcid and generic).
4. Anti-anxiety drugs: alprazolam (Xanax and generic), clonazepam (Klonopin and generic), diazepam (Valium and generic), and lorazepam (Ativan and generic), as well as the sedative zolpidem (Ambien and generic).
5. Antidepressants: sertraline (Zoloft and generic), citalopram (Celexa and generic), bupropion (Wellbutrin and generic) and amitriptyline.
6. Hormones: estradiol (Delestrogen, Elestrin, EstroGel and generic) and finasteride (Proscar, Propecia and generic).
7. Corticosteroids: prednisone and others.
8. Anticonvulsants: gabapentin (Neurontin and generic) and topiramate (Topamax and generic).
9. Beta blockers and angiotensin-converting-enzyme inhibitors (blood pressure drugs): metoprolol, atenolol, enalapril and quinapril.
Whether you take any of these medications or not, be sure to discuss your mood if you’re feeling low for two or more consecutive weeks. Other symptoms may include appetite or weight changes, loss of enjoyment in activities, severe fatigue, sleep issues, inability to concentrate, feeling hopeless or worthless, or recurrent thoughts of suicide or death.
Depression as a side effect may appear at any time, but it’s most common to notice it within the first month of use. If you doctor prescribes a new medication, first ask if depression is a side effect. If it is, start to note any mood related side effects you may notice and include the time and day it occurs. If any symptoms last more than a week or two, report them to a doctor immediately.
If you believe medication is causing depression, discuss it with your doctor. One solution may be altering the dose. If the lower dose helps you mood but no longer address the primary need for the medicine your doctor may need to change your prescription to another class of drug. Depending on your health, you may be able to terminate the use of the drug altogether, but be certain to discuss this with your doctor to determine if that’s possible and guide you on how to wean off of the medication properly.
If your ailments do not allow for changing or stopping medication, you should discuss with your doctor lifestyle changes you can make to boost your mood. Incorporate a simple exercise routine, may be an easy way to help improve your mood. You may also consider talk therapy, or trying an antidepressant- just be mindful same may increase anxiety or worsen depression.